Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Is the regimen I am on the best under my circunstances??
Oct 23, 2005

I was newly diagnosted poz in august of this year also found out that I have HP-B, my cd4 count 462, my VL 16,000 my doctor put me on the 1 truvada + 2 reyataz + 1 norvir as a booster once a day cocktail, the side efect I am having is an all day long upset stomach as if I had indigestion all day long, are these meds the best for me to take under my circunstances or should I change meds for something different, I'd thank you for your time and for what you do in here ;-)

Response from Dr. Young

Thanks for your post and kind words.

I'll have to initate this discussion by asking why your doctor chose to start you on therapy, given that you have a low viral load and normal-range CD4 cell count. Perhaps it's because of the extent of your liver disease (which is known to worsen if the face of HIV).

To this end, it's very reasonable to use Truvada as the cornerstone to your treatment. Both medications in Truvada (tenofovir and FTC) are very active in controlling hepatitis B virus.

Now, what to partner Truvada with? Many doctors use Norvir-boosted atazanavir (Reyataz) for this, like your doctor has. While this is often very well tolerated (except for the risk of developing jaundice, or yellowing of the eyes and skin), I tend to use a different boosted PI when using Truvada. This is because when dosed together, tenofovir lowers the atazanavir levels by about 25%.

So, when using Truvada, I'd rather use a different PI that doesn't have this interaction- such as Norvir-boosted fosamprenavir (Lexiva, Telzir) or ritoanvir/lopinavir (Kaletra). I believe that the PI-part of the treatment is essential for potentcy-- why lower the potency of the combination unless you have to?

Given that you're having side effects from the regimen, it would be important to discuss your symptoms with your doctor. Could it be that your upset stomach is a direct toxicity of the medications? Or, is it because that you've had to stop taking your antacids (due to their interaction with atazanavir)? Make sure that you're taking your regimen with food- this is important to achieve optimal absorption of the medications, and may also mitigate some of the stomach upset. It's also relevant to know that many side effects of HIV medications abate without intervention-- over a period of days or weeks. If your symptoms have been there for over a month, it's unlikely that suffering onward will lead to improvements.

If in the end, your side effects are attributable to the Novir or Reyataz, then a switch to a different medication makes plenty of sense. In such circumstances, I've switched patients to fosamprenavir without difficulty, with the expectation that the symptoms may very well improve.

Good luck, let us know what ultimately transpires. BY



Previous
Hep C & Radiation
Next
Airborne

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement